Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 213, NWS Midland/Odessa, TX

September 15, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 15, 2016, 8:54 PM MDT for Eddy County, New Mexico. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 8:54 PM MDT (02:54 UTC)
Expired
Sep 15, 2016, 10:00 PM MDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 9:35 PM MDTHAIL 1.75Lakewood, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS54 KMAF 160254
SVRMAF
NMC015-160400-
/O.NEW.KMAF.SV.W.0213.160916T0254Z-160916T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
854 PM MDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEASTERN NEW MEXICO...

* UNTIL 1000 PM MDT

* AT 853 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SEVEN
  RIVERS AIRPORT...OR 16 MILES SOUTH OF ARTESIA...MOVING EAST
  AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SEVEN RIVERS AIRPORT...LAKEWOOD...AVALON...
  BRANTLEY LAKE STATE PARK...SEVEN RIVERS AND LAKE AVALON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND.

&&

LAT...LON 3252 10445 3266 10446 3277 10396 3240 10395
TIME...MOT...LOC 0253Z 247DEG 11KT 3261 10442 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
332 
WWUS54 KMAF 160323
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM MDT THU SEP 15 2016

NMC015-160400-
/O.CON.KMAF.SV.W.0213.000000T0000Z-160916T0400Z/
EDDY NM-
923 PM MDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 923 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKEWOOD...OR 16
MILES NORTH OF CARLSBAD...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SEVEN RIVERS AIRPORT...LAKEWOOD...AVALON...BRANTLEY LAKE STATE PARK...
SEVEN RIVERS AND LAKE AVALON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND.

&&

LAT...LON 3252 10445 3266 10446 3277 10396 3240 10395
TIME...MOT...LOC 0323Z 253DEG 15KT 3264 10426 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 8:09 PM MDT, 45 minutes earlier.

Area forecast discussion, Sep 15, 8:09 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
909 PM CDT THU SEP 15 2016

.DISCUSSION...

With the exception of a persistent supercell in srn Culberson
County, convection has been slowly weakening over the past couple
of hours as loss of daytime heating allows things to stabilize.
Thus, the watch has been allowed to expire as scheduled. We'll do
a quick update to remove this, and update other parameters as
necessary. Updates out shortly.

&&

PREV DISCUSSION... /issued 210 PM CDT THU SEP 15 2016/

DISCUSSION...
An upper trough located over the Northern Rockies this morning
extends south to Mexico while the ridge over the east extends from
the Gulf to the Great Lakes.  The trough will tear in two with a
portion of it digging back to the SW and forming a cut off low by
Saturday.  Models eventually weaken this feature before sweeping it
east next week.

Models have been advertising fropas but these fronts have tended not
to end up making it here.  Now it appears do not have a significant
front arriving till the end of next week. As a result temps warm
above normal next week into the 90s.

Had morning storms over SE NM that have lingered into this afternoon
and drifted into Southern Lea and Western Permian Basin.  High pops
Friday and Friday night north as models develop good qpf along an E-
W trough/boundary.  Latest SWODY1 has SE NM in a slight risk severe
due to a lingering boundary... surface heating... good shear... and
nose of upper jet... now A Severe Thunderstorm Watch is in effect
until 02z.  Also SE NM... Upper Trans Pecos... and much of the
Permian Basin are in a marginal risk of excessive rainfall tonight.
Have increased pops tonight NW and will mention severe/flooding
potential in the HWO.  Rain chances will continue through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  90  69  88 /  40  30  50  30
Carlsbad                       66  89  65  86 /  50  30  20  30
Dryden                         71  94  72  92 /  10  10  10  20
Fort Stockton                  69  92  69  91 /  30  20  20  20
Guadalupe Pass                 62  86  63  80 /  50  30  20  30
Hobbs                          64  84  63  84 /  50  50  40  40
Marfa                          58  85  58  83 /  30  40  20  30
Midland Intl Airport           68  91  69  88 /  40  30  30  20
Odessa                         68  90  68  87 /  40  30  30  20
Wink                           69  92  68  90 /  40  30  30  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

80/44
Hazardous weather outlook, Sep 15, 8:25 PM MDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
925 PM CDT THU SEP 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170230-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
925 PM CDT THU SEP 15 2016 /825 PM MDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF THE AREA
THROUGH TONIGHT. GUSTY WINDS TO 50 MPH AND FREQUENT LIGHTNING ARE
POSSIBLE.

LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING
CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR
DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA
FRIDAY. SOME OF THE STORMS COULD BECOME STRONG...CAPABLE OF
PRODUCING WINDS TO 50 MPH...FREQUENT LIGHTNING STRIKES...AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 15, 5:56 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             4 S ARTESIA             32.79N 104.43W
09/15/2016  E1.75 INCH       EDDY               NM   PUBLIC

            REPORTED 550 PM MDT.

&&

CMR
Local storm report, Sep 15, 6:34 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             DAYTON                  32.73N 104.39W
09/15/2016  E1.75 INCH       EDDY               NM   PUBLIC

            10 MILES SOUTH OF ARTESIA AT 6 PM MDT.

&&

CMR
Special weather statement, Sep 15, 7:32 PM MDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT THU SEP 15 2016

TXZ057-074-160230-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-DAVIS/APACHE MOUNTAINS AREA TX-
832 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CULBERSON COUNTY
UNTIL 930 PM CDT...

AT 832 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF VAN HORN...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
CULBERSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND.

&&

LAT...LON 3121 10480 3131 10481 3134 10446 3114 10445
TIME...MOT...LOC 0132Z 265DEG 13KT 3125 10475

44
Special weather statement, Sep 15, 7:36 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
836 PM CDT THU SEP 15 2016

TXZ074-075-160230-
PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
836 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER...EAST CENTRAL
JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 930 PM CDT...

AT 835 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF FORT DAVIS...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN
BREWSTER...EAST CENTRAL JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND.

&&

LAT...LON 3068 10389 3077 10389 3073 10331 3045 10354
TIME...MOT...LOC 0135Z 305DEG 20KT 3070 10377

44
Special weather statement, Sep 15, 8:13 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT THU SEP 15 2016

TXZ057-058-074-160315-
REEVES COUNTY AND UPPER TRANS PECOS TX-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-DAVIS/APACHE MOUNTAINS AREA TX-
913 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CULBERSON AND NORTH
CENTRAL JEFF DAVIS COUNTIES UNTIL 1015 PM CDT...

AT 913 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF BORACHO...OR 18 MILES NORTHWEST OF KENT...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENT.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 170 AND 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND.

&&

LAT...LON 3118 10461 3133 10462 3134 10411 3096 10409
TIME...MOT...LOC 0213Z 274DEG 20KT 3120 10448

44
Special weather statement, Sep 15, 8:45 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM MDT THU SEP 15 2016

NMZ028-160345-
EDDY COUNTY PLAINS NM-
845 PM MDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 945 PM
MDT...

AT 845 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SEVEN RIVERS...OR 16 MILES NORTHWEST OF CARLSBAD...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEVEN RIVERS AIRPORT...LAKEWOOD...AVALON...
BRANTLEY LAKE STATE PARK...SEVEN RIVERS AND LAKE AVALON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND.

&&

LAT...LON 3253 10451 3265 10451 3277 10396 3240 10395
TIME...MOT...LOC 0245Z 281DEG 24KT 3258 10441

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 6:00 PM MDTSevere Thunderstorm WarningMAFEddy60 min
Sep 15, 6:53 PM MDTSevere Thunderstorm WarningMAFEddy54 min
Sep 15, 8:45 PM MDTSpecial Weather StatementMAFEddy60 min
Sep 15, 9:45 PM MDTSpecial Weather StatementMAFEddy60 min
Sep 15, 10:06 PM MDTSevere Thunderstorm WarningMAFEddy54 min
Sep 16, 2:47 AM MDTSpecial Weather StatementMAFLea43 min
Sep 16, 3:46 AM MDTSpecial Weather StatementMAFLea44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.